Kansas, 2012Hail and Damaging Winds in Kansas, September 7, 2012
September 7, 2012 · NWS TOP · 14 events in 3 counties and zones
Several thunderstorms formed across northeast and east central Kansas on September 7, 2012. Much of the damage was confined to areas of Lyon, Coffey, and Anderson Counties as a bow-echo thunderstorm formed across Lyon County and moved eastward bringing 60+ mph winds and causing damage to trees, power lines, and outbuildings.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several thunderstorms formed across northeast and east central Kansas on September 7, 2012. Much of the damage was confined to areas of Lyon, Coffey, and Anderson Counties as a bow-echo thunderstorm formed across Lyon County and moved eastward bringing 60+ mph winds and causing damage to trees, power lines, and outbuildings. Aside from the strong wind these storms produced some 1 inch hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 7, 11:47 AM CST, 47 minutes earlier.
Area forecast discussion, Sep 7, 11:47 AM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1247 PM CDT FRI SEP 7 2012
...UPDATE TO AVIATION...
.SHORT-TERM UPDATE...
PERFORMED AN UPDATE TO PRECIP CHANCES...TEMPERATURES AND WINDS TO
REFLECT THE OBSERVED TRENDS. SURFACE COLD FRONT APPEARS TO BE
TRACKING SLIGHTLY FASTER THAN PREVIOUSLY EXPECTED CURRENTLY SOUTH
OF A LINE FROM OLATHE...TO GARNETT TO EUREKA. HIGHS WERE INCREASED
A FEW DEGREES BASED ON THE MIXING ALREADY OCCURRING UNDERNEATH THE
MOSTLY CLEAR SKIES AND THE SHALLOW NATURE OF THE COLD AIR
ADVECTION BEHIND THE BOUNDARY. LIGHT RAIN IS LAGGING BEHIND THE SFC
FRONT...PRIMARILY ALONG THE 850 MB FRONT WHERE THE STRONGER
MOISTURE CONVERGENCE AND FRONTOGENETICAL FORCING IS OCCURRING. DO
EXPECT THIS ACTIVITY TO INCREASE FROM THE WEST AND NORTH PRIMARILY
AFTER 18Z INTO THE EARLY EVENING HOURS AS THE SYSTEM SAGS SOUTH
AND EAST. ELEVATED INSTABILITY ACROSS THE CWA MAY STILL ALLOW FOR
THUNDERSTORMS THRU THE PERIOD.
BOWEN
&&
.DISCUSSION...
MAIN FOCUS FOR THE SHORT TERM IS ON THE WIDESPREAD PRECIPITATION
CHANCES TODAY AND THE USHERING IN OF COOLER CONDITIONS.
EARLY THIS MORNING...THE SURFACE LOW WAS SITUATED OVER SOUTHEAST
NEBRASKA WITH THE ASSOCIATED COLD FRONT EXTENDING INTO FAR SOUTH
CENTRAL NEBRASKA AND NORTHWEST KANSAS. THIS BOUNDARY WILL CONTINUE
TO TRACK SOUTHWARD INTO THE AREA...BEING SITUATED ROUGHLY IN THE
MIDDLE OF THE CWA FROM NORTHEAST TO CENTRAL KANSAS BY AROUND
12Z...BEFORE EXITING SOUTHEAST OF THE FORECAST AREA BY EARLY
AFTERNOON. ALTHOUGH NO PRECIPITATION WAS DEVELOPING ALONG THIS BOUNDARY
EARLY THIS MORNING...AS THE FRONT DIPS SOUTHWARD INTO NORTHEASTERN
AND CENTRAL KANSAS THROUGH THE MORNING HOURS THERE WILL BE AN
INCREASE IN THE AMOUNT OF MOISTURE CONVERGENCE AND AVAILABLE LIFT
THAT WILL HELP TO PRODUCE SCATTERED TO WIDESPREAD SHOWERS AND
THUNDERSTORMS BY MID TO LATE MORNING ALONG AND BEHIND THE FRONT.
THIS ACTIVITY IS EXPECTED TO CONTINUE INTO THE AFTERNOON
HOURS...DIMINISHING ACROSS NORTH CENTRAL KANSAS BY EARLY TO MID
AFTERNOON AND MOVING SOUTH OF EAST CENTRAL KANSAS LATE AFTERNOON OR
EARLY EVENING. WITH VERY LIMITED INSTABILITY TODAY...EXPECT MUCH OF
THE ACTIVITY TO REMAIN IN THE FORM OF SHOWERS WITH ISOLATED
THUNDERSTORMS POSSIBLE. MODEL SOUNDINGS FOR THE REGION SHOW A VERY
MOIST ADIABATIC PROFILE...SO THIS SYSTEM SHOULD BE AN EFFICIENT
RAIN-MAKER. QPF AMOUNTS ACROSS THE FORECAST AREA MAY RANGE FROM A
FEW TENTHS OF AN INCH ACROSS NORTH CENTRAL KANSAS TO AROUND HALF AN INCH
TO THREE-QUARTERS OF AN INCH OVER CENTRAL TO EAST CENTRAL KANSAS.
IN ADDITION TO BRINGING SOME MUCH-NEEDED PRECIPITATION TO THE
REGION...THIS SYSTEM WILL ALSO BRING A COOL-DOWN WITH TEMPERATURES
DROPPING BELOW SEASONAL NORMALS. BREEZY NORTHERLY WINDS ARE EXPECTED
BEHIND THE FRONTAL PASSAGE...WITH CAA RESULTING IN AFTERNOON HIGHS
TODAY ONLY REACHING INTO THE MIDDLE TO UPPER 70S. SIMILAR
TEMPERATURES ARE EXPECTED ONCE AGAIN ON SATURDAY AS AN AREA OF HIGH
PRESSURE BUILDS IN ACROSS THE NORTHERN AND CENTRAL PLAINS BEHIND
TODAY'S SYSTEM...KEEPING A NORTHERLY FLOW IN PLACE THROUGH THE FIRST
HALF OF THE WEEKEND. OVER THE WEEKEND...AN UPPER LEVEL RIDGE WILL
BUILD IN OVER THE ROCKY MOUNTAINS AND SHIFT EASTWARD INTO THE
CENTRAL CONUS BY SUNDAY. THE EXPANSIVE AREA OF HIGH PRESSURE UNDER
THIS RIDGE WILL KEEP CONDITIONS DRY ACROSS THE CENTRAL U.S. THROUGH
THE WEEKEND AND INTO EARLY NEXT WEEK. AS THE SURFACE HIGH SHIFTS A
BIT EASTWARD ON SUNDAY...WINDS WILL START SHIFTING TO THE EAST AND
SOUTHEAST AND RESULT IN TEMPERATURES SLOWLY REBOUNDING BACK INTO THE
80S.
BY THE BEGINNING OF NEXT WEEK...ANOTHER UPPER LEVEL TROUGH WILL
ENTER INTO THE PACIFIC NORTHWEST...TRACKING EASTWARD ACROSS THE
NORTHERN ROCKIES AND INTO THE NORTHERN PLAINS BY THE MIDDLE OF NEXT
WEEK. WITH THIS APPROACHING SYSTEM...MODELS ARE SHOWING THE TROUGH
PUSHING A LOW PRESSURE SYSTEM SOUTHWARD TOWARD THE REGION AND MAY
BRING PRECIPITATION TO AREAS OF NEBRASKA AND NORTHERN KANSAS DURING
THE TUESDAY NIGHT THROUGH THURSDAY TIMEFRAME. HAVE NOTHING MORE THAN
LOW CHANCE POPS IN THE FORECAST AT THIS TIME DUE TO UNCERTAINTY IN
THE TIMING AND LOCATION OF ANY POTENTIAL PRECIPITATION. THIS CHANCE
FOR PRECIPITATION AND INCREASED CLOUD COVER WILL HELP TO COOL
TEMPERATURES SLIGHTLY...WITH HIGHS GENERALLY IN THE UPPER 70S TO
LOW/MID 80S FOR THE MIDDLE OF NEXT WEEK.
ACH
&&
.AVIATION...
A CLUSTER OF -TSRA WILL IMPACT TERMINALS AFTER 18Z AT KMHK AND 19Z
AT KTOP/KFOE. MAIN CONCERN IS FREQUENT LIGHTNING...GUSTY SFC
WINDS AND A TEMPORARY REDUCTION TO MVFR WITHIN A HEAVIER RAIN
BAND. BEHIND THE COLD FRONT GUSTY NORTH WINDS AT 15 TO 20 KTS
SUSTAINED WITH PREVAILING GUSTS BLO 30 KTS THROUGH THE AFTERNOON.
CONVECTION SHOULD CLEAR OUT BY 00Z WITH WINDS AND CLOUDS
GRADUALLY DIMINISHING THRU THE END OF FORECAST PERIOD.
BOWEN
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 7, 4:02 AM CST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
502 AM CDT FRI SEP 7 2012
KSZ008>012-020>024-026-034>040-054>056-058-059-081015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
502 AM CDT FRI SEP 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY...HOWEVER NO SEVERE
WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORM CHANCES RETURN TO NORTH CENTRAL KANSAS TUESDAY
NIGHT...AND TO MUCH OF THE REST OF THE OUTLOOK AREA WEDNESDAY AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
ACH
In the hours before
Special weather statement, Sep 7, 12:20 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
120 PM CDT FRI SEP 7 2012
KSZ037-054-071900-
LYON-MORRIS-
120 PM CDT FRI SEP 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS AND NORTHERN
LYON COUNTIES...
THROUGH 200 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 40 MPH ACROSS
PORTIONS OF SOUTHEASTERN MORRIS AND NORTHERN LYON COUNTIES. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE AMERICUS...BUSHONG...EMPORIA
AIRPORT...EMPORIA...ALLEN...ADMIRE...NEOSHO RAPIDS AND READING.
MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 121 AND 153
COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE
MARKERS 128 AND 143 COULD ALSO BE AFFECTED.
STORM SPOTTERS REPORTED WINDS UP TO 50 MPH IN SOUTHEASTERN MORRIS
COUNTY.
&&
LAT...LON 3834 9636 3852 9636 3852 9649 3868 9648
3873 9595 3833 9595
TIME...MOT...LOC 1820Z 265DEG 35KT 3857 9638Thunderstorm Wind, Lyon
- When
- September 7, 12:34 PM CST to 12:38 PM CST
- Where
- Lyon County, 5.6 mi WNW of Lang
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 38.510, -96.170
A public photo on WIBW Facebook indicated a large diameter tree, around 12 inches, broke as a result of strong winds from a severe thunderstorm.
Thunderstorm Wind, Lyon
- When
- September 7, 12:34 PM CST to 12:37 PM CST
- Where
- Lyon County, 1.14 mi NW of Emporia
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 38.412, -96.194
An 8 inch tree limb broke near 12th Street and Chestnut in Emporia, Kansas.
Thunderstorm Wind, Lyon
- When
- September 7, 12:34 PM CST to 12:37 PM CST
- Where
- Lyon County, 0.78 mi N of Emporia
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.411, -96.183
A large diameter tree, around four feet in diameter, was downed in Emporia as a result of strong thunderstorm winds.
Thunderstorm Wind, Lyon
- When
- September 7, 12:36 PM CST to 12:39 PM CST
- Where
- Lyon County, 1.29 mi WNW of (Emp)emporia Muni Ar
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.340, -96.200
The ASOS station at the Emporia Airport recorded a 63 mph wind gust associated with a strong thunderstorm that moved through that area.
Thunderstorm Wind, Lyon
- When
- September 7, 12:37 PM CST to 12:40 PM CST
- Where
- Lyon County, Emporia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.400, -96.180
A driver on Interstate 35 reported 60 mph wind gusts near Emporia.
Thunderstorm Wind, Coffey
- When
- September 7, 12:59 PM CST to 1:02 PM CST
- Where
- Coffey County, 0.88 mi SE of Burlington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.190, -95.740
Numerous small tree limbs were broken as a result of strong thunderstorm wind gusts.
Thunderstorm Wind, Coffey
- When
- September 7, 1:00 PM CST to 1:03 PM CST
- Where
- Coffey County, 0.88 mi SE of Burlington
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 38.190, -95.740
A 6 inch diameter tree branch fell as a result of thunderstorm winds in Burlington.
Thunderstorm Wind, Coffey
- When
- September 7, 1:00 PM CST to 1:03 PM CST
- Where
- Coffey County, Burlington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.200, -95.750
Lawn furniture was blown off the deck and small tree limbs were broken.
Hail, Coffey
- When
- September 7, 1:04 PM CST to 1:07 PM CST
- Where
- Coffey County, 0.88 mi SE of Burlington
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.190, -95.740
Thunderstorm Wind, Coffey
- When
- September 7, 1:04 PM CST to 1:07 PM CST
- Where
- Coffey County, 1.77 mi ESE of Sharpe
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 38.270, -95.650
A COOP Observer reported 3 inch tree limbs down as a result of strong winds.
Thunderstorm Wind, Coffey
- When
- September 7, 1:10 PM CST to 1:13 PM CST
- Where
- Coffey County, Le Roy
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.080, -95.630
Power lines were down and building damage was reported from Le Roy, Kansas.
Hail, Anderson
- When
- September 7, 1:25 PM CST to 1:28 PM CST
- Where
- Anderson County, 2.64 mi SW of Colony
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.040, -95.400
Thunderstorm Wind, Anderson
- When
- September 7, 1:25 PM CST to 1:28 PM CST
- Where
- Anderson County, 4.26 mi WSW of Colony
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 38.053, -95.445
Near Colony 2 small out buildings were damaged and a few trees were down near the Intersection of 200 and Delaware.
Thunderstorm Wind, Anderson
- When
- September 7, 1:25 PM CST to 1:28 PM CST
- Where
- Anderson County, 4.65 mi WSW of Colony
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.038, -95.445
Tree limbs were down near the intersection of 100 and Delaware.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, September 7, 20124 deaths · 1 injured · $756,000 · 2.75 in hail · 37 events
- Hail and Damaging Winds in Arkansas, September 7, 20123 injured · $3.3 million · 2.75 in hail · 51 events
- Hail and Lightning Strike in New Jersey, September 7, 20121 death · 1 in hail · 2 events
- Lightning Strike in Florida, September 7, 20121 death · 1 event
- Hail and Damaging Winds in Missouri, September 7, 2012$133,000 · 1 in hail · 49 events
- Flash Flooding and Heavy Rain in Arizona, September 7, 2012$550,000 · 7 events
- Hail and Damaging Winds in Indiana, September 7, 2012$221,000 · 61 kt wind · 16 events
- Hail and Damaging Winds in Illinois, September 7, 2012$158,000 · 1.75 in hail · 11 events
- Tornado and Hail in Ohio, September 7 to 8, 2012$123,000 · EF0 · 11 events
- Damaging Winds in Arkansas, September 7, 2012$71,000 · 70 kt wind · 21 events
- Hail and Damaging Winds in Illinois, September 7, 2012$60,000 · 1.25 in hail · 16 events
- Damaging Winds in Kansas, September 7, 2012$55,000 · 61 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413222, 413223, 413251, 413246, 413248, 413226, 413224, 413247, 413211, 413227, 413230, 413212, 413249, 413250.